Alert archive / Nebraska / Flash Flood Warnings in 2017

Flash Flood Warning 7, NWS Omaha, NE

August 16, 20175 counties in Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 16, 2017, 6:38 AM CDT for 5 counties in Nebraska. It was in force for 6 hr. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2017, 6:38 AM CDT (11:38 UTC)
Expired
Aug 16, 2017, 12:30 PM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Butler County, NE, Colfax County, NE, Dodge County, NE, Platte County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:19 AM CDTFLASH FLOODRichland, NEFLOODING ALONG HIGHYWAY 30 NEAR RICHLAND
Aug 16, 7:38 AM CDTHEAVY RAIN 1.76Cedar Bluffs, NE
Aug 16, 7:38 AM CDTHEAVY RAIN 3.833 E Linwood, NE
Aug 16, 7:38 AM CDTHEAVY RAIN 4North Bend, NE
Aug 16, 8:45 AM CDTFLASH FLOOD1 S Schuyler, NEHIGHWAY 15 CLOSED NEAR THE PLATTE RIVER BRIDGE. SEVERAL COUNTY ROADS CLOSED ACROSS COLFAX COUNTY.
Aug 16, 8:45 AM CDTFLASH FLOOD5 W Cedar Bluffs, NEFLOODING OF FIELDS AND CREEK. MORE THAN 5 INCHES OF RAIN FELL WITH NO EXACT MEASUREMENT BECAUSE GAUGE OVERFLOWED.
Aug 16, 8:45 AM CDTFLASH FLOOD7 N David City, NEHIGHWAY 15 CLOSED DUE TO FLOODING AND DEBRIS IN THE ROAD. NUMEROUS COUNTY ROADS CLOSED ACROSS BUTLER COUNTY.
Aug 16, 8:45 AM CDTFLASH FLOODMonroe, NECOUNTY ROAD CLOSED NEAR MONROE DUE TO FLOODING
Aug 16, 9:31 AM CDTHEAVY RAIN 3.253 Nw Weston, NE
Aug 16, 9:31 AM CDTHEAVY RAIN 3.592 E Scribner, NE
Aug 16, 9:31 AM CDTHEAVY RAIN 4.554 Sw Columbus, NE
Aug 16, 9:31 AM CDTHEAVY RAIN 4.78North Bend, NE
Aug 16, 9:31 AM CDTHEAVY RAIN 6.01David City, NE
Aug 16, 10:15 AM CDTHEAVY RAIN 3.045 Sw Howells, NE
Aug 16, 10:15 AM CDTHEAVY RAIN 3.775 Ne Schuyler, NE
Aug 16, 10:15 AM CDTHEAVY RAIN 5.9Schuyler, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2228 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

827 
WGUS53 KOAX 161138
FFWOAX
NEC023-037-053-141-155-161730-
/O.NEW.KOAX.FF.W.0007.170816T1138Z-170816T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
638 AM CDT WED AUG 16 2017

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Colfax County in northeastern Nebraska...
  Platte County in northeastern Nebraska...
  Dodge County in east central Nebraska...
  Butler County in east central Nebraska...
  Western Saunders County in east central Nebraska...

* Until 1230 PM CDT

* At 634 AM CDT, Doppler radar indicated thunderstorms had produced 
  heavy rain across the warned area. Widespread 2 to 4 inches 
  amounts of rain have fallen. Flooding has been reported in several 
  parts of Butler county.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area as more storms move in from the south.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 124 and 140.
 Highway 30 in Nebraska between mile markers 366 and 423.
 Highway 77 in Nebraska between mile markers 123 and 126.
 Highway 81 in Nebraska between mile markers 110 and 128.
 Highway 92 in Nebraska between mile markers 409 and 442.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4175 9671 4174 9666 4161 9646 4105 9675
      4105 9737 4139 9737 4134 9758 4135 9760
      4139 9760 4140 9767 4143 9771 4152 9770
      4152 9779 4158 9784

$$

FOBERT
2 follow-up statements
807 
WGUS73 KOAX 161420
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
920 AM CDT WED AUG 16 2017

NEC023-037-053-141-155-161730-
/O.CON.KOAX.FF.W.0007.000000T0000Z-170816T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NE-Platte NE-Dodge NE-Butler NE-Saunders NE-
920 AM CDT WED AUG 16 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
COLFAX...SOUTHERN PLATTE...DODGE...BUTLER AND WESTERN SAUNDERS
COUNTIES...

At 913 AM CDT, local law enforcement reported flooding due to 
widespread 2 to 5 inches of heavy rainfall. Law enforcement reports 
that numerous county roads are flooded across the warning area, 
with Highway 15 closed south of Schuyler this morning. 

Only light additional rainfall is expected across the warned area 
through the rest of the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4175 9671 4174 9666 4161 9646 4105 9675
      4105 9737 4139 9737 4134 9758 4135 9760
      4139 9760 4140 9767 4143 9771 4152 9770
      4151 9753 4143 9737 4145 9726 4157 9725
      4170 9702

$$

Barjenbruch
125 
WGUS73 KOAX 161739
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1239 PM CDT WED AUG 16 2017

NEC023-037-053-141-155-161748-
/O.EXP.KOAX.FF.W.0007.000000T0000Z-170816T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NE-Platte NE-Dodge NE-Butler NE-Saunders NE-
1239 PM CDT WED AUG 16 2017

...THE FLASH FLOOD WARNING FOR COLFAX...SOUTHERN PLATTE...DODGE...
BUTLER AND WESTERN SAUNDERS COUNTIES HAS EXPIRED...

Heavy rain has come to an end, and while flooding will continue 
across parts of the area, the threat for flash flooding has 
diminished and flood waters are expected to gradually recede through 
the afternoon. Please continue to heed any remaining road closures.

LAT...LON 4175 9671 4174 9666 4161 9646 4105 9675
      4105 9737 4139 9737 4134 9758 4135 9760
      4139 9760 4140 9767 4143 9771 4152 9770
      4151 9753 4143 9737 4145 9726 4157 9725
      4170 9702

$$

Barjenbruch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:00 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 16, 3:00 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
300 AM CDT Wed Aug 16 2017

.SHORT TERM...(Today through Friday)
Issued at 300 AM CDT Wed Aug 16 2017

Two areas of ongoing convection this morning over central and
parts of eastern Nebraska. Covection over central Nebraska is
associated with a surface cold front and mid level trough from the
central Dakotas into northwest Kansas, while eastern Nebraska
convection associated with warm advection and overrunning of an
outflow boundary across southern Nebraska. IR satellite loops
show the colder cloud tops and stronger convection ahead of the
surface front and upper trough while cloud tops have in general been
warming across eastern Nebraska with isolated colder tops
developing now and then.

General trend will be for the surface front and upper trough to
move east today and tonight with rain chances increases for the
forecast area. Heavier rainfall is expected to focus more across
eastern and southern parts of the forecast area today as the
system moves through with less widespread heavy rainfall rates
for areas that received the heavy rain yesterday. Will cancel
flash flood watch currently in effect for northern parts of the
area a bit early, prior to this forecast issuance. Showers and
isolated thunderstorms may linger through this evening but
stronger forcing is expected to be east of the area with front
pushing into western Iowa by early this evening and showers ending
after midnight. Dry weather follows behind this system on
Thursday but another chance of rain enters the picture by late
Thursday night and Friday as another upper trough swings through
the region.

.LONG TERM...(Friday night through Tuesday)
Issued at 300 AM CDT Wed Aug 16 2017

First part of the period looks to be dry through Saturday before
some chance for more intermittent showers and storms return
Saturday night through Tuesday, although models differ on
solutions. Main concern will be for Monday the day of the
eclipse. No model consensus for that period at this time but some
potential for showers and thunderstorms and clouds of course as both
the GFS and EURO show a surface frontal boundary approaching the
area from the northern plains during the day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1144 PM CDT Tue Aug 15 2017

Scattered showers and thunderstorms will continue to move across
the TAF sites overnight and even into much of Wednesday morning.
Variable conditions will exist however prevailing VFR to MVFR is
expected.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Kern
Hazardous weather outlook, Aug 16, 4:27 AM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
427 AM CDT Wed Aug 16 2017

IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>053-065>067-078-
088-089-162330-
Monona-Harrison-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-
Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Saline-Jefferson-
Gage-
427 AM CDT Wed Aug 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Periods of thunderstorms will continue across eastern Nebraska and
southwest Iowa today into this evening as a cold front moves
through the area. Isolated severe storms are possible, especially
this afternoon near the frontal boundary. Locally damaging winds
and large hail will be the primary hazards.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Chances for thunderstorms return to the area on Friday, continuing
on and off through Tuesday.

..SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ056-069-079-080-090-091-NEZ068-090>093-162330-
Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Otoe-Johnson-
Nemaha-Pawnee-Richardson-
427 AM CDT Wed Aug 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Periods of thunderstorms will continue across eastern Nebraska and
southwest Iowa today into this evening as a cold front moves
through the area. A few severe storms are possible, especially
this afternoon near the frontal boundary. Locally damaging winds
and large hail will be the primary hazards, with an isolated
tornado also possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Chances for thunderstorms return to the area on Friday, continuing
on and off through Tuesday.

..SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or this evening.

Fobert

In the hours before

Local storm report, Aug 16, 5:34 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     HEAVY RAIN       SURPRISE                41.10N 97.31W
08/16/2017  M4.54 INCH       BUTLER             NE   CO-OP OBSERVER

            OVERNIGHT TOTAL

&&

DFOBERT
Special weather statement, Aug 16, 6:07 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
607 AM CDT WED AUG 16 2017

NEZ066-078-088-089-161200-
Jefferson NE-Gage NE-Lancaster NE-Saline NE-
607 AM CDT WED AUG 16 2017

...Significant Weather Advisory for SOUTHWESTERN LANCASTER...
JEFFERSON...SALINE AND WESTERN GAGE COUNTIES UNTIL 700 AM CDT...

At 605 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Ohiowa to near Mahaska to near
Vining. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beatrice, Crete, Fairbury, Wilber, Wymore, De Witt, Plymouth, Blue
Springs, Odell, Diller, Western, Clatonia, Hallam, Pickrell, Daykin,
Endicott, Jansen, Tobias, Swanton and Reynolds.

This includes the following highways...
 Highway 136 in Nebraska between mile markers 141 and 183.
 Highway 77 in Nebraska between mile markers 1 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9737 4047 9737 4072 9680 4022 9662
      4000 9662
TIME...MOT...LOC 1105Z 246DEG 35KT 4035 9744 4000 9731 3958 9729

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:17 PM CDTSpecial Weather StatementOAXButler, Dodge, Washington28 min
Aug 15, 7:49 PM CDTSpecial Weather StatementOAXButler41 min
Aug 15, 8:38 PM CDTAreal Flood AdvisoryOAXBurt112 min
Aug 15, 8:48 PM CDTSpecial Weather StatementOAXDodge27 min
Aug 15, 8:52 PM CDTSpecial Weather StatementOAXSaunders23 min
Aug 15, 9:23 PM CDTSpecial Weather StatementOAXDouglas37 min
Aug 15, 10:41 PM CDTAreal Flood AdvisoryOAXDouglas, Washington3 hr
Aug 16, 5:31 AM CDTRiver Flood WarningOAXButler3 days
Aug 16, 6:07 AM CDTSpecial Weather StatementOAXGage, Jefferson, Saline53 min
Aug 16, 8:47 AM CDTRiver Flood WarningOAXSeward3 days
Aug 16, 8:47 AM CDTRiver Flood WarningOAXSaline48 hr
Aug 16, 8:47 AM CDTRiver Flood WarningOAXSeward72 hr
Aug 16, 8:47 AM CDTRiver Flood WarningOAXSeward5 days
Aug 16, 12:38 PM CDTAreal Flood WarningOAXButler, Colfax, Saunders3 hr
Aug 16, 3:24 PM CDTAreal Flood WarningOAXButler, Saunders24 hr
Aug 16, 4:30 PM CDTRiver Flood WarningOAXSaunders24 hr

Nearby

Flash Flood Warnings in Nebraska, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.